Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 42, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 9, 2017, 7:27 PM CDT for Franklin County, Webster County, Nebraska. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2017, 7:27 PM CDT (00:27 UTC)
- Expired
- May 9, 2017, 8:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Franklin County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 35 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:31 PM CDT | HAIL 0.5 | 3 S Riverton, NE | PUBLIC REPORT OF HEAVY RAIN AND DIME SIZE HAIL. |
| May 9, 7:39 PM CDT | HAIL 0.25 | 4 Sse Riverton, NE | PUBLIC REPORT OF HEAVY RAIN FOR ONE HALF HOUR AND PEA SIZE HAIL. |
| May 9, 7:42 PM CDT | HAIL 0.25 | 4 Sw Inavale, NE | PUBLIC REPORT OF HEAVY RAIN AND PEA SIZE HAIL. |
| May 9, 8:01 PM CDT | HAIL 0.25 | 2 Sw Inavale, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
121 WUUS53 KGID 100027 SVRGID NEC061-181-100115- /O.NEW.KGID.SV.W.0042.170510T0027Z-170510T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Hastings NE 727 PM CDT TUE MAY 9 2017 The National Weather Service in Hastings has issued a * Severe Thunderstorm Warning for... Southwestern Webster County in south central Nebraska... Southeastern Franklin County in south central Nebraska... * Until 815 PM CDT * At 727 PM CDT, a severe thunderstorm was located near Riverton, or 36 miles northeast of Phillipsburg, moving northeast at 15 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Riverton and Inavale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4017 9879 4013 9856 4000 9866 4000 9882 TIME...MOT...LOC 0027Z 210DEG 14KT 4002 9874 HAIL...1.25IN WIND...<50MPH $$ Moritz
4 follow-up statements
480 WWUS53 KGID 100036 SVSGID Severe Weather Statement National Weather Service Hastings NE 736 PM CDT TUE MAY 9 2017 NEC061-181-100115- /O.CON.KGID.SV.W.0042.000000T0000Z-170510T0115Z/ Webster NE-Franklin NE- 736 PM CDT TUE MAY 9 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTHWESTERN WEBSTER AND SOUTHEASTERN FRANKLIN COUNTIES... At 736 PM CDT, a severe thunderstorm was located near Riverton, or 38 miles northeast of Phillipsburg, moving northeast at 15 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Riverton and Inavale. Dime size hail was reported south of Riverton with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4017 9879 4013 9856 4001 9868 4003 9880 TIME...MOT...LOC 0036Z 210DEG 14KT 4005 9872 HAIL...1.25IN WIND...<50MPH $$ Moritz
968 WWUS53 KGID 100047 SVSGID Severe Weather Statement National Weather Service Hastings NE 747 PM CDT TUE MAY 9 2017 NEC061-181-100115- /O.CON.KGID.SV.W.0042.000000T0000Z-170510T0115Z/ Webster NE-Franklin NE- 747 PM CDT TUE MAY 9 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTHWESTERN WEBSTER AND SOUTHEASTERN FRANKLIN COUNTIES... At 745 PM CDT, a severe thunderstorm was located near Riverton, or 39 miles northeast of Phillipsburg, moving northeast at 15 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Riverton and Inavale. The strongest part of the thunderstorm should cross Highway 136 just between Inavale and Riverton about 8 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4017 9879 4013 9856 4001 9868 4003 9877 TIME...MOT...LOC 0045Z 210DEG 11KT 4006 9870 HAIL...1.25IN WIND...<50MPH $$ Moritz
292
WWUS53 KGID 100058
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
758 PM CDT TUE MAY 9 2017
NEC061-100108-
/O.CAN.KGID.SV.W.0042.000000T0000Z-170510T0115Z/
Franklin NE-
758 PM CDT TUE MAY 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4013 9856 4003 9866 4004 9872 4016 9872
TIME...MOT...LOC 0058Z 212DEG 11KT 4009 9867
$$
NEC181-100115-
/O.CON.KGID.SV.W.0042.000000T0000Z-170510T0115Z/
Webster NE-
758 PM CDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN WEBSTER COUNTY...
At 758 PM CDT, a severe thunderstorm was located over Inavale, or 37
miles southwest of Hastings, moving northeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Inavale and rural southwest Webster County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4013 9856 4003 9866 4004 9872 4016 9872
TIME...MOT...LOC 0058Z 212DEG 11KT 4009 9867
HAIL...1.00IN
WIND...<50MPH
$$
Moritz171
WWUS53 KGID 100109
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
809 PM CDT TUE MAY 9 2017
NEC181-100119-
/O.EXP.KGID.SV.W.0042.000000T0000Z-170510T0115Z/
Webster NE-
809 PM CDT TUE MAY 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WEBSTER COUNTY
WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4013 9856 4003 9866 4004 9872 4016 9872
TIME...MOT...LOC 0109Z 210DEG 14KT 4011 9865
$$
MoritzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:30 PM CDT, 57 minutes earlier.
Area forecast discussion, May 9, 6:30 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Hastings NE 630 PM CDT Tue May 9 2017 .SHORT TERM...(This evening through Wednesday Night) Issued at 319 PM CDT Tue May 9 2017 The primary forecast concern will center around the chance for thunderstorms. A few strong to severe thunderstorms will be possible this evening into tonight and again Wednesday afternoon and evening. There are two primary features at play. The first is a sfc front that is located near the Nebraska/Kansas border this afternoon that should lift north some overnight into south central Nebraska, before sinking back south into north central Kansas Wednesday afternoon. Initially most of our forcing will be in association with the sfc front and overrunning warm moist air north of this front especially during the overnight hours tonight and Wednesday night when the low level jet strength is maximized. Any thunderstorms that form this evening will generally be associated with the sfc front or north of the sfc front due to the overrunning low level jet. The second important feature is a big cut off upper area of low pressure over the desert southwest that will track into the southern high plains by Wednesday night. The upper low should kick off some thunderstorms over eastern Colorado this evening that will track northeast and could move into our western forecast area late tonight primarily after midnight. These western thunderstorms may eventually merge with the more east/west oriented scattered thunderstorms that form along and north of the sfc front. This is not expected to be a widespread severe weather situation tonight, but a few severe thunderstorms will be possible given MUCAPE values of 1000 to 2000 J/kg and 0-6 km deep layer shear values of 30 to 35 kts. Wednesday...The sfc front is projected to sag back to the south with some model variations on where the front will end up by afternoon. Most likely the front will be located over far south central Nebraska early Wednesday afternoon, but will sag south into north central Kansas by late afternoon. Thunderstorms are expected to be most numerous near the front and may train over some of the same areas. A stronger low level jet Wednesday evening than this evening should allow for thunderstorms to extend a fair ways north of the front into south central Nebraska, but most especially south of I- 80. Instability lessens north of the front and the highest likelihood of severe weather will be near the Nebraska/Kansas border southward into north central Kansas. Possible morning/early afternoon convection over south central and central Kansas may delay or limit the late afternoon/early evening thunderstorms over north central Kansas and this will have to be watched for possible impacts to our thunderstorm chances. .LONG TERM...(Thursday through Tuesday) Issued at 319 PM CDT Tue May 9 2017 Thursday...The upper storm system will track off the high plains and across Kansas. With the instability heading well to our south we could catch some general rain showers primarily over southern zones, but not expecting thunderstorms. Friday through Sunday...An upper level ridge should bring drier and warmer weather to the region. Early next week...A larger upper level trough will dig across the western U.S. and will again lead to an increased chance for thunderstorms. It is too early to determine when and how this system will track into the plains and it may come out in segments. Will have to watch this system in the coming days and it may bring severe weather back to our region next week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 627 PM CDT Tue May 9 2017 The primary issue the next 24 hours is periodic thunderstorms impacting both KGRI and KEAR. One round may be as early as this evening with a lifting frontal boundary, although coverage will be more spotty. A 2nd round may be around midnight with storms from the west moving east into the area as a low-end low level jet sets up. Those could linger into tomorrow AM. Low clouds are expected later in the forecast with MVFR ceilings expected for part of the day Wednesday as a northeast strengthens. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Wesely LONG TERM...Wesely AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, May 9, 6:44 PM CDT, 43 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 644 PM CDT Tue May 9 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 644 PM CDT Tue May 9 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Isolated to scattered thunderstorms are expected this evening, and they will gradually drift northeast. For the most part, the storms should be non severe, but a couple of severe thunderstorms are possible this evening and early overnight. Regarding the strongest storms, half dollar size hail and winds gusts to 60 mph are possible. Otherwise, the stronger storms should produce heavy rain, small hail and gusty winds to 45 mph. The coverage of storms is likely to increase some during the late evening hours as storms develop, but also as storms slip into the area from the west. Once again, in general, a couple of severe storms are possible this evening but widespread severe weather is not likely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible across the outlook area Wednesday into Wednesday night. Some of these thunderstorms may become severe primarily south of Interstate 80...with the highest likelihood across north central Kansas. The primary severe weather threats will be hail to the size of ping pong balls and wind gusts to around 60 mph. After a dry weekend thunderstorms are forecast to return to the outlook area early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed on a localized basis this evening, primarily for large hail and isolated wind reports. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 9, 7:13 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
713 PM CDT TUE MAY 9 2017
KSZ005-NEZ083-084-100100-
Phillips KS-Franklin NE-Harlan NE-
713 PM CDT TUE MAY 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS...
SOUTHWESTERN FRANKLIN AND SOUTHEASTERN HARLAN COUNTIES UNTIL 800 PM
CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harlan County Dam, or 17 miles northeast of Phillipsburg, moving
northeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Franklin, Republican City, Naponee, Bloomington and Harlan County
Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Harlan County Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4018 9922 4014 9892 4000 9903 4000 9907
3995 9907 3990 9911 3999 9928
TIME...MOT...LOC 0013Z 214DEG 7KT 3998 9918
MoritzSpecial weather statement, May 9, 7:24 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Hastings NE 724 PM CDT TUE MAY 9 2017 NEZ084-085-100115- Franklin NE-Webster NE- 724 PM CDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBSTER AND SOUTHEASTERN FRANKLIN COUNTIES UNTIL 815 PM CDT... At 724 PM CDT, Doppler radar was tracking a strong thunderstorm near Riverton, or 35 miles northeast of Phillipsburg, moving northeast at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Red Cloud, Riverton and Inavale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4020 9876 4009 9851 4000 9864 4000 9883 TIME...MOT...LOC 0024Z 208DEG 14KT 4001 9873 Moritz
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:13 PM CDT | Special Weather Statement | GID | Franklin | 47 min |
| May 9, 7:24 PM CDT | Special Weather Statement | GID | Webster | 51 min |
| May 9, 8:37 PM CDT | Special Weather Statement | GID | Franklin | 53 min |
| May 9, 9:03 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 42 min |
| May 9, 9:42 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 15 min |
| May 9, 10:29 PM CDT | Special Weather Statement | GID | Webster | 46 min |
| May 9, 10:52 PM CDT | Special Weather Statement | GID | Webster | 23 min |
| May 9, 10:53 PM CDT | Special Weather Statement | GID | Nuckolls | 37 min |
| May 9, 11:48 PM CDT | Special Weather Statement | GID | Furnas | 57 min |
| May 10, 12:44 AM CDT | Special Weather Statement | GID | Phelps | 46 min |
| May 10, 1:48 AM CDT | Special Weather Statement | GID | Hamilton | 42 min |
| May 10, 4:26 AM CDT | Areal Flood Advisory | GID | Hamilton | 6 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.